d. Signs/Symptoms of Opioid (Narcotic) Abuse. Opioids are substances
which combine the actions of an analgesic (a pain killer), a hypnotic (sleep producer),
and a euphoriant (good-feeling producer). The various signs and symptoms
experienced by someone who has taken opioids (narcotics) are related to these three
Intoxication/overdose signs and symptoms. Included are:
(a) Decreased urine output. Opioids stimulate an antidiuretic hormone
causing the body to put out less urine.
(b) Pinpoint nonreactive pupils. Opioids cause the pupils of the eye to
constrict (get smaller).
(c) Constipation. Motility (spontaneous movement) of the
gastrointestinal system is decreased by opioids.
(d) Sex hormone levels depressed. Those who use morphine and
morphine derivatives have a lower sex drive. Menstrual cycles in heroin addicts
(e) Wheals or hives at an injection site/generalized itching/decreased
blood pressure. All of these are the result of the body releasing more histamines.
(f) Suppression of the cough reflex/drowsiness/respiratory
depression/coma. All of these are caused by the opioids' generalized depression of the
body's central nervous system. Respiratory arrest is possible. Coma occurs if the
dosage of the drug is high.
(g) Subnormal temperature.
(h) Hypoventilation (diminished ventilations).
(2) Withdrawal signs and symptoms. The nature of withdrawal and the
severity of the symptoms depend on the particular opioid (narcotic) involved, the total
daily dose, how long the opioid has been used, and the health and personality structure
of the user. Generally, the shorter the drug effects last, then the shorter and more
intense is the withdrawal time. Withdrawal symptoms for opioids begin from 3 to 48
hours after the last opioid used. Meperidine (Demerol) withdrawal begins about three
hours after the last dose. Morphine/heroin withdrawal begins about eight hours after the
last dose, and methadone withdrawal begins about 24 hours after the last dose. When
a person addicted to opioids (narcotics) does not get a dose of the drug within roughly
eight hours, the individual begins to experience withdrawal symptoms. For some users,
withdrawal is not dangerous or even very painful, and some users withdraw without
outside help. In other cases, however, user withdrawal is both painful and dangerous.
Withdrawal signs and symptoms include the following: